Jump to content
Important Survey - Please Participate ×

NHS guidelines for withdrawing from benzodiazepines


[li...]

Recommended Posts

http://www.cks.nhs.uk/benzodiazepine_and_z_drug_withdrawal#-371759:
 
Benzodiazepine and z-drug withdrawal - Management
 
How do I assess someone who wants to stop benzodiazepines or z-drugs?
 
    Assess whether this is a suitable time for the person to stop taking the drugs.
        The chances of success are improved when a person's physical and psychological health and personal circumstances are stable. In some circumstances it may be more appropriate to wait until other problems are resolved or improved before starting drug withdrawal.
        Enquire about:
        Symptoms of depression. Withdrawing these drugs can worsen symptoms of clinical depression. The priority is to manage depression first, before attempting drug withdrawal — see the CKS topic on Depression.
        Symptoms of anxiety. Withdrawing treatment when significant symptoms of anxiety are present is likely to make symptoms worse and is therefore unlikely to succeed. However, when symptoms are reasonably well controlled and stable it may be possible to attempt careful drug withdrawal.
        Symptoms of long-term insomnia. If insomnia is severe, consider treating this with non-drug treatments prior to starting withdrawal of a benzodiazepine or z-drug — see the CKS topic on Insomnia.
        Any medical problems and whether these are well controlled and stable. If problems are causing significant distress, consider managing these first, prior to starting withdrawal of benzodiazepines or z-drugs.
    Consider whether the withdrawal of the benzodiazepine or z-drug can be appropriately managed in primary care.
        People are considered suitable if they:
        Are willing, committed, and compliant, and have adequate social support.
        Have no previous history of complicated drug withdrawal.
        Are able to attend regular reviews.
    Consider seeking specialist advice or referral to a specialist centre for people with:
        A history of alcohol or other drug use or dependence.
        Concurrent, severe medical or psychiatric disorder or personality disorder.
        A history of drug withdrawal seizures — these generally occur in people who suddenly stop high doses of the drugs. Slow tapering is recommended for these individuals.
 

Basis for recommendation

 

These recommendations are in line with published reviews and guidelines on managing benzodiazepine dependence and are based on expert opinion [Lader and Russell, 1993; Mant and Walsh, 1997; Ashton, 2002b; Australian Government Department of Health and Ageing, 2004; Taylor et al, 2007].

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...